Journal of Applied Mathematics

On the Numerical Solution of One-Dimensional Nonlinear Nonhomogeneous Burgers’ Equation

Maryam Sarboland and Azim Aminataei

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The nonlinear Burgers’ equation is a simple form of Navier-Stocks equation. The nonlinear nature of Burgers’ equation has been exploited as a useful prototype differential equation for modeling many phenomena. This paper proposes two meshfree methods for solving the one-dimensional nonlinear nonhomogeneous Burgers’ equation. These methods are based on the multiquadric (MQ) quasi-interpolation operator 𝒲 2 and direct and indirect radial basis function networks (RBFNs) schemes. In the present schemes, the Taylors series expansion is used to discretize the temporal derivative and the quasi-interpolation is used to approximate the solution function and its spatial derivatives. In order to show the efficiency of the present methods, several experiments are considered. Our numerical solutions are compared with the analytical solutions as well as the results of other numerical schemes. Furthermore, the stability analysis of the methods is surveyed. It can be easily seen that the proposed methods are efficient, robust, and reliable for solving Burgers’ equation.

Article information

J. Appl. Math., Volume 2014 (2014), Article ID 598432, 15 pages.

First available in Project Euclid: 2 March 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)


Sarboland, Maryam; Aminataei, Azim. On the Numerical Solution of One-Dimensional Nonlinear Nonhomogeneous Burgers’ Equation. J. Appl. Math. 2014 (2014), Article ID 598432, 15 pages. doi:10.1155/2014/598432.

Export citation


  • A. A. Karabutov, E. A. Lapshin, and O. V. Rudenko, “Interaction between light waves and sound under acoustic nonlinearity conditions,” Journal of Experimental and Theoretical Physics, vol. 44, pp. 58–63, 1976.
  • J. A. Atwell and B. B. King, “Stabilized finite element methods and feedback control for Burgers' equation,” in Proceedings of the American Control Conference, pp. 2745–2749, June 2000.
  • E. Moreau and O. Vallée, “The Burgers' equation as čommentComment on ref. [3?]: Please update the information of this reference, if possible.electrohydrodynamic model in plasma physics,” physics/0501019.
  • E. Moreau and O. Vallée, “Connection between the Burgers equation with an elastic forcing term and a stochastic process,” Physical Review E, vol. 73, no. 1, Article ID 016112, 4 pages, 2006.
  • H. Bateman, “Some recent researches on the motion of fluids,” Monthly Weather Review, vol. 43, pp. 163–170, 1915.
  • J. M. Burgers, “A mathematical model illustrating the theory ofturbulence,” in Advances in Applied Mechanics, pp. 171–199, Academic Press Inc., New York, N. Y., 1948, edited by Richard von Mises and Theodore von Kármán,.
  • E. Hopf, “The partial differential equation ${u}_{t}+u{u}_{x}=\mu {u}_{xx}$,” Communications on Pure and Applied Mathematics, vol. 3, pp. 201–230, 1950.
  • J. D. Cole, “On a quasi-linear parabolic equation occurring in aerodynamics,” Quarterly of Applied Mathematics, vol. 9, pp. 225–236, 1951.
  • S. Wang, X. Tang, and S.-Y. Lou, “Soliton fission and fusion: Burgers equation and Sharma-Tasso-Olver equation,” Chaos, Solitons & Fractals, vol. 21, no. 1, pp. 231–239, 2004.
  • A. Chen, F.-F. Wang, and W. Zhang, “Soliton solutions of Burgers' equation and the modified Kadomtsev-Petviashvili equation,” Journal of Physics. A. Mathematical and Theoretical, vol.43, no. 36, Article ID 365202, 11 pages, 2010.
  • X. Ding, Q. Jiu, and C. He, “On a nonhomogeneous Burgers' equation,” Science in China. Series A. Mathematics, vol. 44, no. 8,pp. 984–993, 2001.
  • Ch. S. Rao and M. K. Yadav, “On the solution of a nonhomogeneous Burgers equation,” International Journal of Nonlinear Science, vol. 10, no. 2, pp. 141–145, 2010.
  • A. Hashemian and H. M. Shodja, “A meshless approach for solution of Burgers' equation,” Journal of Computational and Applied Mathematics, vol. 220, no. 1-2, pp. 226–239, 2008.
  • S. Kutluay, A. R. Bahad\ir, and A. Özdeş, “Numerical solution of one-dimensional Burgers equation: explicit and exact-explicit finite difference methods,” Journal of Computational andApplied Mathematics, vol. 103, no. 2, pp. 251–261, 1999.
  • X. H. Zhang, J. Ouyang, and L. Zhang, “Element-free characteristic Galerkin method for Burgers' equation,” Engineering Analysis with Boundary Elements, vol. 33, no. 3, pp. 356–362, 2009.
  • A. R. Bahad\ir and M. Sağlam, “A mixed finite difference and boundary element approach to one-dimensional Burgers' equation,” Applied Mathematics and Computation, vol. 160, no. 3,pp. 663–673, 2005.
  • E. J. Kansa, “Multiquadrics–-a scattered data approximation scheme with applications to computational fluid-dynamics. I. Surface approximations and partial derivative estimates,” Computers & Mathematics with Applications, vol. 19, no. 8-9, pp. 127–145, 1990.
  • Y. C. Hon and X. Z. Mao, “An efficient numerical scheme for Burgers' equation,” Applied Mathematics and Computation, vol. 95, no. 1, pp. 37–50, 1998.
  • Y.-C. Hon, K. F. Cheung, X.-Z. Mao, and E. J. Kansa, “Multiquadric solution for shallow water equations,” Journal of Hydraulic Engineering, vol. 125, no. 5, pp. 524–533, 1999.
  • M. Zerroukat, H. Power, and C. S. Chen, “A numerical method for heat transfer problem using collocation and radial basis functions,” International Journal of Numerical Methods in Engineering, vol. 42, pp. 1263–1278, 1992.
  • N. Mai-Duy and T. Tran-Cong, “Numerical solution of differential equations using multiquadric radial basis function networks,” Neural Networks, vol. 14, no. 2, pp. 185–199, 2001.
  • C. Shu and L. Wu, “Integrated radial basis functions-based differential quadrature method and its performance,” International Journal for Numerical Methods in Fluids, vol. 53, pp. 969–984, 2007.
  • R. K. Beatson and M. J. D. Powell, “Univariate multiquadric approximation: quasi-interpolation to scattered data,” Constructive Approximation, vol. 8, no. 3, pp. 275–288, 1992.
  • Z. M. Wu and R. Schaback, “Shape preserving properties and convergence of univariate multiquadric quasi-interpolation,” Acta Mathematicae Applicatae Sinica. English Series, vol. 10, no. 4, pp. 441–446, 1994.
  • Z.-W. Jiang, R.-H. Wang, C.-G. Zhu, and M. Xu, “High accuracy multiquadric quasi-interpolation,” Applied Mathematical Modelling, vol. 35, no. 5, pp. 2185–2195, 2011.
  • R. Chen and Z. Wu, “Applying multiquadratic quasi-interpolation to solve Burgers' equation,” Applied Mathematics and Computation, vol. 172, no. 1, pp. 472–484, 2006.
  • Y. C. Hon, “A quasi-radial basis functions method for American options pricing,” Computers & Mathematics with Applications, vol. 43, no. 3–5, pp. 513–524, 2002.
  • Z.-W. Jiang and R.-H. Wang, “Numerical solution of one-dimensional Sine-Gordon equation using high accuracy multiquadric quasi-interpolation,” Applied Mathematics and Computation, vol. 218, no. 15, pp. 7711–7716, 2012.
  • M. L. Xiao, R. H. Wang, and C. G. Zhu, “Applying multiquadric quasi-interpolation to solve KdV equation,” Journal of Mathematical Research and Exposition, vol. 31, no. 2, pp. 191–201, 2011.
  • P. D. Lax and B. Wendroff, “Difference schemes for hyperbolic equations with high order of accuracy,” Communications on Pure and Applied Mathematics, vol. 17, pp. 381–398, 1964.
  • \.I. Dağ, A. Can\ivar, and A. Şahin, “Taylor-Galerkin and Taylor-collocation methods for the numerical solutions of Burgers' equation using B-splines,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 7, pp. 2696–2708, 2011.
  • R. L. Hardy, “Multiquadric equations of topography and other irregular surfaces,” Journal of Geophysical Research, vol. 76, no. 8, pp. 1905–1915, 1971.
  • W. R. Madych and S. A. Nelson, “Multivariate interpolation and conditionally positive definite functions. II,” Mathematics ofComputation, vol. 54, no. 189, pp. 211–230, 1990.
  • Siraj-ul-Islam, S. Haq, and M. Uddin, “A meshfree interpolation method for the numerical solution of the coupled nonlinear partial differential equations,” Engineering Analysis with Boundary Elements, vol. 33, no. 3, pp. 399–409, 2009.
  • I. Christie and A. R. Mitchell, “Upwinding of high order Galerkin methods in conduction-convection problems,” International Journal for Numerical Methods in Engineering, vol. 12, no. 11, pp. 1764–1771, 1978.
  • M. J. O. Strutt, Lame, Mathieu and Related Functions in Physics and Technology, ONTI, Moscow, Russia, 1935, reprinted by Edwards Brothers, 1944.
  • B. Fornberg, T. A. Driscoll, G. Wright, and R. Charles, “Observations on the behavior of radial basis function approximations near boundaries,” Computers & Mathematics with Applications, vol. 43, no. 3–5, pp. 473–490, 2002. \endinput